Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS State College, PA

May 22, 2004Warren County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 22, 2004, 7:55 AM EDT for Warren County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 7:55 AM EDT (11:55 UTC)
Expired
May 22, 2004, 2:00 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 129 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 221157
FFWCTP
PAC123-221800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
755 AM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 200 PM EDT.

* AT 751 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING...PARTICULARLY IN CHANDLERS VALLEY AND SUGAR 
GROVE...INCLUDING LITTLE BROKENSTRAW CREEK...STILLWATER CREEK...AND 
PATCHEN RUN...ESPECIALLY BETWEEN BEAR LAKE AND SUGAR GROVE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE 
TO HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE...1-877-633-6772.

LAT...LON 4198 7902 4165 7899 4166 7957 4197 7955

$$

KL
1 follow-up statement
000 
WGUS71 KCTP 221520
FFSCTP
PAC123-221715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1108 AM EDT SAT MAY 22 2004


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR WARREN COUNTY HAS
BEEN CANCELED...

THE HEAVY RAIN ENDED OVER THE WARNED AREA THIS MORNING. STREAMS AND 
CREEKS IN THE WARNED AREA ARE STILL RUNNING HIGH BUT ANY FLOODING 
WHICH MAY HAVE OCCURRED HAS RECEDED.  HOWEVER ECKLES ROAD IN SUGAR 
GROVE TOWNSHIP IS STILL CLOSED. OTHER ROADWAYS MAY STILL HAVE 
PONDED WATER AND MOTORISTS ARE ADVISED TO USE CAUTION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

LAT...LON 4195 7954 4168 7955 4169 7902 4197 7903

$$

BUDD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 22, 7:26 AM EDT, 29 minutes earlier.

Area forecast discussion, May 22, 7:26 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 AM EDT SAT MAY 22 2004

.UPDATE...

QUICK UPDATE TO EXTEND FLOOD WATCH UNTIL 4 PM.  ADDITIONALLY ADDED
SOUTHERN CLINTON AND SOUTHERN LYCOMING ZONES INTO THE FLOOD WATCH.
EACH AREA GOT HIT WITH A SOMEWHAT BRIEF...BUT HEAVY RAIN EVENT LAST
NIGHT. CLINTON COUNTY 911 CENTER REPORTED 1.9 OF RAIN IN 30 MIN
LAST NIGHT...CAUSED MINOR PONDING OF WATER ON ROADS...ETC.  THUS THE
RAIN PRIMED BASIN...MORE RAIN OCCURRING ATTM IN THAT AREA SO ANY
ADDITIONAL TRW THIS AFTERNOON COULD LEAD TO PROBLEMS.

ONDREJIK

.SYNOPSIS...
STATIONARY FRONT DRAPED FROM NORTHERN PA WEST THROUGH SOUTHERN
MICHIGAN AND WISC/ILL BORDER...THEN WEST INTO IOWA. SEVERAL LARGE
AREAS OF RAIN MOVING ALONG THIS FRONT WITH EASTERN MOST AREA MOVING
INTO WESTERN PA ATTM. EXPECT MODERATE AMT OF RAIN OVER NORTHERN AND
CENTRAL PA EARLY THIS MORNING AND SHOULD SEE SECOND SYSTEM HOLD
TIGHT (SOME WEAKENING) AS MOVES EAST...BUT STILL SHOULD MOVE INTO PA
LATER TODAY.
&&

.SHORT TERM...

MODERATE TO HEAVY RAIN MOVING INTO WESTERN PA AND HEADING INTO
NORTHERN AND CENTRAL PART OF CWA. THIS AREA HAS BEEN HIT HARD WITH
RAIN OVER THE LAST 36 HRS AND WILL BE MONITORED FOR POTENTIAL
WARNINGS. HAVE FLOOD WATCH IN EFFECT FOR WESTERN AND NORTHERN PART
OF CWA...SOUTH INTO THE LAURELS UNTIL 8 AM. AT THIS POINT WILL HAVE
TO SERIOUSLY CONSIDER EXTENDING FLOOD WATCH LATER THIS MORNING AND
POSSIBLY EXPANDING IT EASTWARD SLIGHTLY.

ALTHOUGH TREND SHOULD BE FOR COMPLEX TO MOVE NORTH...IT APPEARS
MODELS ARE PUTTING AN OVER EMPHASIS ON THE NORTHERN TURN AND ACTUAL
TRACKS ARE MOVING A BIT TO THE SOUTH.

AFTERNOON FCST STILL FOR QUITE UNSTABLE ATMOSPHERE WITH MODEL
SOUNDINGS SHOWING LIFTED INDEX OF -3 TO -5 AND K OF AROUND 30 AND TT
OF 45-50. NO SIG SHEAR TO SPEAK OF THIS AFTERNOON AND UPPER WINDS
WOULD LIMIT SVR POTENTIAL. HOWEVER THE AMOUNT OF MOISTURE IS
IMPRESSIVE WITH PW IN THE 1.2 TO 1.5 RANGE...SO WATCH AREAS THAT DO
GET RAIN FOR POTENTIAL FLOODING.

TEMPS THIS WEEKEND REMAIN HIGH AND DEW POINTS WILL RISE INTO THE
MID/UPPER 60S GIVING US A TASTE OF SUMMER.

.LONG TERM...

TEMPERATURES MODERATE AS WE MOVE INTO THE WORK WEEK WITH HIGHS
BACKING OFF INTO THE 70S AND DEW POINTS DROPPING DOWN INTO THE
MID/UPPER 50S AND MAYBE LOWER 60S (FAR SOUTHEAST CWA). HOWEVER
ATMOSPHERE REMAINS UNSTABLE AND THUS CHANCE OF TRW IN JUST ABOUT
EVERY PERIOD OF THE FORECAST.

&&

.AVIATION...

OUTSIDE OF TSTORMS...EXPECT PATCHY MVFR VSBYS THROUGH 14Z...EXCEPT
ISOLATED IFR/LIFR VSBYS/CIGS FURTHER N (I.E. KBFD). IN/NEAR
TSTMS...EXPECT TEMPO IFR VSBYS/CIGS...AND POSSIBLE ISOLATED WIND
GUSTS > 25 KT. AS FOR TIMING OF TSTMS...EXPECT GREATEST CHC THROUGH
15Z WITH REPEATED MCSS APPROACHING FROM W.  AFTER 15Z...ACTIVITY
MAY WEAKEN/SHIFT FURTHER N...BUT HIGH DEGREE OF UNCERTAINTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     86  67  88  67 /  30  30  30  10
WILLIAMSPORT   84  63  86  64 /  50  50  40  20
BRADFORD       78  60  78  60 /  50  60  50  40
JOHNSTOWN      80  65  81  64 /  30  30  30  10
ALTOONA        85  65  85  65 /  30  30  40  10
STATE COLLEGE  83  65  83  66 /  50  50  40  10
SELINSGROVE    87  64  87  68 /  40  40  30  10
LANCASTER      86  66  88  66 /  30  30  40  10
YORK           86  66  87  67 /  30  30  30  10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR NORTHERN MTNS AND LAUREL HIGHLANDS THRU 8 AM.

&&

ONDREJIK/LIPTON
Hazardous weather outlook, May 22, 5:25 AM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 AM EDT SAT MAY 22 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-230916-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
525 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

WARM AND UNSTABLE AIR OVER THE COMMONWEALTH WILL ALLOW FOR SHOWERS
AND THUNDERSTORMS TO OCCUR THIS AFTERNOON. SOME OF THESE STORMS
COULD BE SEVERE WITH GUSTY WINDS AND LARGE HAIL. ONE OF THE MAIN
THREATS WILL BE HEAVY RAIN. AREAS THAT RECENTLY RECEIVED HEAVY RAIN
SHOULD BE ALERT FOR RAPID RESPONSES IN AREA STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR SUNDAY AND THE
BEGINNING OF THE WORK WEEK. ANY THUNDERSTORM THAT FORMS CAN PRODUCE
HEAVY RAIN AND THUS THE POTENTIAL FOR FLOODING EXISTS.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 22, 5:01 AM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 AM EDT SAT MAY 22 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221901-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
501 AM EDT SAT MAY 22 2004

...SEVERE WEATHER OUTLOOK...

THE STORMS PREDICTION CENTER LOCATED IN NORMAL OKLAHOMA INDICATES
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL
PENNSYLVANIA. SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE WESTERN
HALF OF THE COMMONWEALTH AND WILL CONTINUE INTO THE LATE MORNING. AS
TEMPERATURES RISE THIS AFTERNOON THE ATMOSPHERE WILL BECOME MORE
UNSTABLE AND THE THREAT FOR STRONG WIND AND HAIL WILL INCREASE.

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.